Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 15, NWS Sioux Falls, SD

May 3, 2015Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 2015, 5:34 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2015, 5:34 PM CDT (22:34 UTC)
Expired
May 3, 2015, 6:03 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:34 PM CDTTORNADO2 E Terril, IAON GROUND FOR 2 MINUTES OVER OPEN FIELD.
May 3, 5:45 PM CDTHAIL 1Terril, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KFSD 032234
SVRFSD
IAC041-059-032315-
/O.NEW.KFSD.SV.W.0015.150503T2234Z-150503T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN MAY 3 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DICKINSON COUNTY IN NORTHWESTERN IOWA...
  NORTHEASTERN CLAY COUNTY IN NORTHWESTERN IOWA...

* UNTIL 615 PM CDT

* AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TERRIL...OR
  7 MILES SOUTHWEST OF ESTHERVILLE...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE... 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN DICKINSON AND NORTHEASTERN CLAY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9505 4338 9513 4345 9492 4325 9491
TIME...MOT...LOC 2233Z 251DEG 27KT 4335 9496 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
771 
WWUS53 KFSD 032252
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT SUN MAY 3 2015

IAC041-059-032315-
/O.CON.KFSD.SV.W.0015.000000T0000Z-150503T2315Z/
DICKINSON IA-CLAY IA-
552 PM CDT SUN MAY 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHEASTERN CLAY COUNTIES...

AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ESTHERVILLE...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED.  AT 545 PM CDT 1 INCH HAIL WAS REPORTED IN 
TERRIL.
  

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARNOLDS PARK...OKOBOJI...TERRIL AND SUPERIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9505 4338 9513 4345 9492 4325 9491
TIME...MOT...LOC 2251Z 251DEG 27KT 4339 9478 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JM
028 
WWUS53 KFSD 032303
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN MAY 3 2015

IAC041-059-032313-
/O.CAN.KFSD.SV.W.0015.000000T0000Z-150503T2315Z/
DICKINSON IA-CLAY IA-
603 PM CDT SUN MAY 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4322 9505 4338 9513 4345 9492 4325 9491
TIME...MOT...LOC 2300Z 251DEG 27KT 4342 9466 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:24 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 3, 3:24 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT SUN MAY 3 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 323 PM CDT SUN MAY 3 2015

HAVE SEEN SCATTERED SPRINKLES/LIGHT SHOWERS DEVELOP OVER THE
WESTERN CWA ALONG ELEVATED BOUNDARY AHEAD OF THE MID LEVEL WAVE.
UPDATED GRIDS TO PROGRESS THIS ACTIVITY EASTWARD ACROSS THE AREA
THIS AFTERNOON...WITH CONVECTIVE POTENTIAL GRADUALLY INCREASING
ACROSS SOUTHEAST HALF OF THE FORECAST AREA AS THE ELEVATED FRONT
WORKS INTO MORE UNSTABLE AIR MASS. SURFACE BASED STORMS MAY BE
TOUGHER TO COME BY...AS SURFACE CONVERGENCE SOMEWHAT ILL-DEFINED
WITH BROAD AREA OF WEAK/VARIABLE FLOW AHEAD OF THE BOUNDARY...
LOCATED SOUTH OF KYKN-KFSD-KTKC LINE AT 18Z. ISOLATED SEVERE STILL
APPEAR POSSIBLE ACROSS THE SOUTHEAST...WITH RECENT HRRR MODEL RUNS
INDICATING A POTENTIAL FOR WIND THREAT ASSOCIATED WITH COLD POOL
AHEAD OF ELEVATED STORMS AS THEY TRACK ACROSS EXTREME SOUTHEAST
SD/NORTHWEST IA. NOT WHOLLY CONVINCED THIS WILL PAN OUT...BUT DOES
NOT SEEM ENTIRELY UNREASONABLE GIVEN HIGHER-BASED STORMS WITH DRIER
AIR UNDERCUTTING BEHIND SURFACE BOUNDARY...SO WILL DEFINITELY NEED
TO MONITOR THROUGH THE LATE AFTERNOON/EARLY EVENING.

OVERALL CONVECTIVE CHANCES SHOULD WANE AFTER 02Z-03Z AS THE WAVE
PASSES BY...WITH OVERNIGHT HOURS INTO EARLY MONDAY MORNING EXPECTED
TO BE DRY ACROSS THE AREA. INCREASING ISENTROPIC LIFT AHEAD OF BROAD
WAVE SHOULD BEGIN TO SPREAD PRECIP BACK INTO SOUTHERN PARTS OF THE
AREA MONDAY AFTERNOON...WITH MAIN QUESTION BEING HOW QUICKLY IT
EXPANDS TO THE NORTHEAST THE DRY LOW LEVEL EAST-NORTHEAST FLOW
FIRMLY IN PLACE. WILL HOLD GENERALLY SOUTHWEST OF KHON-KFSD-KSPW
LINE...SUPPORTED BY GREATER MODEL CONSENSUS OF NAM/ECMWF/GEM. MONDAY
SHOULD BE A COOLER DAY...WITH THICKER CLOUDS HOLDING TEMPS IN THE
60S THROUGH THE MISSOURI VALLEY...WITH LOWER 70S MORE PREVALENT TO
THE NORTHEAST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN MAY 3 2015

ON MONDAY NIGHT AND TUESDAY A WARM FRONT BEGINS TO LIFT NORTHWARD
THROUGH NEBRASKA...WITH INCREASING MIDLEVEL THETA E ADVECTION ACROSS
OUR AREA DURING THE PERIOD. WITH THIS WILL HAVE INCREASING
PRECIPITATION CHANCES...ESPECIALLY IN OUR SOUTH AND EAST.
INSTABILITY IS NOT ESPECIALLY IMPRESSIVE SO STAYED MAINLY WITH
ISOLATED THUNDER...ALTHOUGH IT DOES LOOK TO BE A LITTLE MORE
UNSTABLE IN OUR SOUTH ON TUESDAY AFTERNOON. HIGHS ON TUESDAY WILL
MAINLY BE UPPER 60S TO LOWER 70S...THOUGH AREAS THROUGH THE LOWER
MO RIVER VALLEY MAY APPROACH 80.

ON WEDNESDAY A MORE SIGNIFICANT VORT LOBE BEGINS TO LIFT OUT OF THE
WESTERN CONUS UPPER LEVEL TROUGH AND INTO THE CENTRAL AND NORTHERN
PLAINS. THIS WILL MOSTLY LIKELY BRING MORE SIGNIFICANT PRECIPITATION
TO THE AREA FOR LATER ON WEDNESDAY INTO WEDNESDAY NIGHT. WHILE IT
WILL BE FAIRLY UNSTABLE ON WEDNESDAY...SHEAR IS RATHER
UNIMPRESSIVE...BUT THERE WILL MOST LIKELY BE THUNDERSTORMS AROUND.
HIGHS AGAIN WILL BE RUNNING LOWER TO MID 70S. RAIN CHANCES THEN
CONTINUE INTO THURSDAY WHEN A SURFACE FRONTAL BOUNDARY SWINGS ACROSS
THE AREA AS THE UPPER LEVEL SHORTWAVE PULLS OFF INTO THE WESTERN
GREAT LAKES REGION.

MAY FINALLY BEGIN TO DRY OUT BY THURSDAY NIGHT AND FRIDAY AS HIGH
PRESSURE BEGINS TO BUILD BACK INTO THE REGION BEHIND THE EXITING
SYSTEM. SLIGHTLY COOLER AIR FILTERS INTO THE AREA FOR
FRIDAY...THOUGH STILL LOOKING AT HIGHS MID 60S TO LOWER 70S. RAIN
DOES LOOK TO RETURN BY NEXT WEEKEND HOWEVER AS ANOTHER UPPER LEVEL
LOW LIFTS OUT OF THE WESTERN CONUS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 147 PM CDT SUN MAY 3 2015

CONVECTIVE CHANCES THROUGH THE AFTERNOON/EARLY EVENING...ALONG
WITH GUSTY POST-FRONTAL SURFACE WINDS...ARE PRIMARY CONCERNS FOR
THIS TAF PERIOD. CONVECTIVE THREAT SOMEWHAT ILL-DEFINED AS COOL
FRONT WORKS THROUGH MODERATELY UNSTABLE AIR MASS IN NORTHWEST IOWA
THIS AFTERNOON. SCATTERED THUNDERSTORMS STILL APPEAR POSSIBLE IN
AREAS SOUTH/EAST OF KFSD AND WILL MAINTAIN DRY FORECAST FOR KFSD
AS THIS POINT...THOUGH POTENTIAL FOR ISOLATED ELEVATED SHRA/TSRA
FOR AN HOUR OR TWO IN THE LATE AFTERNOON. GREATER CHANCE FOR THE
KSUX AREA IN THE EARLY EVENING AS ELEVATED FRONT WORKS THROUGH THE
AREA. LATE AFTERNOON/EVENING THUNDERSTORM ACTIVITY COULD PRODUCE
VARIABLE GUSTY WINDS...POSSIBLY IN EXCESS OF 40KT...THOUGH LOWER
CONFIDENCE IN TIMING/LOCATION OF WIND THREAT PRECLUDES MENTION IN
TAFS AT THIS TIME.

POST-FRONTAL WINDS GUSTING 20-30KT MORE WIDESPREAD AND EXPECTED TO
PERSIST INTO THE EVENING BEFORE DIMINISHING AFTER DARK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JM
AVIATION...JH
Hazardous weather outlook, May 3, 1:09 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
109 PM CDT SUN MAY 3 2015

MNZ071-072-080-097-SDZ038>040-050-052>065-041815-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY
SUNDAY AFTERNOON...WITH STRONG AND GUSTY NORTHERLY WINDS AND
LOWEST AFTERNOON HUMIDITY FROM 22 TO 32 PERCENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ013-014-020>022-031-032-NEZ014-041815-
O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DAKOTA-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE.
THE PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL
SIZE AND DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND
9 PM THIS EVENING.

IAZ001>003-012-MNZ081-089-090-098-NEZ013-SDZ066>071-041815-
LYON IA-OSCEOLA-DICKINSON-SIOUX-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE. THE
PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL SIZE
AND DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.